Winter Storm, Manitowoc
- When
- December 21, 3:00 AM CST to 3:00 PM CST
- Where
- Manitowoc forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.091, -87.700 (the zone’s center; the record gives no point)
Low pressure developed along an Arctic cold front and produced a large area of snow across Wisconsin. The southern half of the state was hardest hit with a combination of several inches of snow and strong winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Low pressure developed along an Arctic cold front and produced a large area of snow across Wisconsin. The southern half of the state was hardest hit with a combination of several inches of snow and strong winds. The result was extensive blowing and drifting snow which made several roads impassible in Manitowoc County. The highest snowfall total in the county was 8.0 inches at Kiel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 20, 3:16 PM CST, 11 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 316 PM CST SAT DEC 20 2008 .SHORT TERM...LATEST RUC ANALYSIS AND VIS/IR/WV/RADAR IMAGERY SHOW AN UPPER LOW SPINNING ACROSS THE NORTHERN PLAINS...WITH AN INVERTED SURFACE TROUGH EXTENDING FROM NORTHERN MN TO EASTERN IA. RELATIVELY STRONGER SHORTWAVE ROTATING AROUND THIS UPPER LOW IS HELPING TO GENERATE WIDESPREAD LIGHT TO MODERATE SNOW THAT HAS BEEN SPREADING ACROSS MUCH OF THE STATE THIS AFTERNOON. UPSTREAM REPORTS SHOW GENERALLY 2-4 INCHES ACROSS MINNESOTA WITH ISOLATED 5-6 INCH AMOUNTS. SE FLOW LIGHT LAKE EFFECT HASNT BEEN THAT RESPONSIVE TO INCREASING MID-LEVEL MOISTURE...BUT HAVE TO THINK THAT WILL QUICKLY CHANGE AS LIGHT SNOW MOVES IN. AS FORCING FROM THE APPROACHING SHORTWAVE AND TROUGH INCREASES...SNOW ACCUMS AND HEADLINES ARE THE OBVIOUS FORECAST CONCERNS THROUGH TOMORROW. TONIGHT...STRONG SHORTWAVE ROTATING AROUND THE UPPER LOW OVER THE NORTHERN PLAINS WILL HEAD TOWARDS SOUTHERN LAKE MICHIGAN...WHILE PUSHING AN INVERTED SURFACE TROUGH OUR DIRECTION. STRONG POCKET OF -DIVQ ALONG WITH SOME MID-LEVEL FGEN WILL CONTINUE TO ADVANCE THE LIGHT TO MODERATE SNOW OVER THE WESTERN AND CENTRAL PART OF THE STATE NORTHEAST THROUGH THE LATE AFTERNOON HOURS. THIS FORCING WILL SLOW ITS FORWARD PROGRESS TONIGHT...AND GIVE NORTH-CENTRAL AND NE WISCONSIN A PROLONGED PERIOD OF SNOW. LOOKING AT MODEL CROSS-SECTIONS...MUCH OF THIS FORCING IS ABOVE THE DENDRITIC GROWTH ZONE...SUGGESTING HIGHER END SNOW-LIQUID RATIOS BETWEEN 15-25:1 IS THE WAY TO GO. OTHER TECHNIQUES LIKE THE ROEBBER/COBB ALSO SAY THAT 15-20:1 RATIOS ARE MORE LIKELY. MODEL QPFS SUGGEST ANYWHERE BETWEEN 0.25 TO 0.35 IN LIQUID WILL FALL LATE THIS AFTERNOON THROUGH TONIGHT...WHICH WOULD EQUATE TO ABOUT 4 TO 6 INCHES OVER AN 12-18 HOUR PERIOD ACROSS THE FORECAST AREA. HIGHEST AMOUNTS WILL RESIDE OVER AREAS ADJACENT TO LAKE MICHIGAN DUE TO 6-9 HOURS OF SE FLOW LAKE ENHANCEMENT. HAVE TOSSED AROUND THE IDEA OF UPGRADING TO WARNINGS DUE TO THIS ENHANCEMENT...ESPECIALLY HEADING NORTH OVER KEWAUNEE/DOOR/MARINETTE WHERE ENHANCEMENT WILL OCCUR THE LONGEST. GIVEN UNCERTAINTIES WITH CURRENT STRUGGLING LAKE EFFECT...AND IN COLLABORATION WITH MQT...FEEL ITS BEST TO STAY THE COURSE AND LET THE EVENING CREW SEE HOW THIS ENHANCEMENT EVOLVES BEFORE OPENING ANOTHER CAN OF WORMS. LASTLY...AS THE COLD FRONT GRINDS TO A HALT ACROSS THE AREA OVERNIGHT...SNOW WILL COME TO AN END FIRST ACROSS CENTRAL WISCONSIN...WITH GUSTY NW WINDS CREATING BLOWING AND DRIFTING SNOW. TOMORROW...WITH THE UPPER LOW DIRECTLY OVERHEAD...THE INVERTED TROUGH HANGS UP ACROSS THE U.P./WI BORDER FOR MUCH OF THE MORNING BEFORE SHIFTING SOUTH WHILE WASHING OUT DURING THE AFTERNOON. NORTH TO NW WINDS BETWEEN 30-40 KNOTS AT 850MB WILL INCREASE THROUGH THE DAY AS IT BRINGS DOWN COLDER AIR IN THE NEG UPPER TEENS. THIS WILL EVENTUALLY CRANK UP SOME LAKE ENHANCEMENT OFF LAKE SUPERIOR TOWARDS VILAS AND ONEIDA COUNTIES THAT WILL ADD ON SEVERAL MORE INCHES THROUGH THE AFTERNOON. AS A RESULT...ALL LOCATIONS WILL SEE OCCASIONAL LIGHT SNOW OR SNOW SHOWERS THROUGH THE DAY...BUT THE HIGHEST ACCUMULATIONS WILL RESIDE ACROSS THE NORTHERN FORECAST AREA...AND SPECIFICALLY INTO VILAS COUNTY WHERE 2-4 ADDITIONAL INCHES WILL FALL. OTHERWISE...A GENERAL HALF INCH SOUTH TO 3 NORTH LOOKS GOOD. WITH THE INVADING ARCTIC AIR AND GUSTY NW WIND...TEMPS WILL RANGE FROM THE MIDDLE SINGLE DIGITS OVER CENTRAL WI TO THE LOWER 20S OVER THE DOOR PENINSULA. WIND CHILLS WILL APPROACH -20F OVER CENTRAL WI. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...ACTIVE PATTERN CONTINUES...WITH LINGERING LES...BLOWING SNOW AND WIND CHILL CONCERNS SUN NGT INTO MONDAY...THE POTENTIAL FOR MORE SNOW TUES INTO WEDS... AND PERHAPS ANOTHER STG SYSTEM WITH MIXED PCPN AT THE END OF THE WORK WEEK. WINTER WX ADVISORIES WILL CONTINUE INTO SUNDAY EVG ACROSS VILAS/ONEIDA COUNTIES...WHERE RESIDUAL LK-EFFECT SNOW SHOWERS WILL BRING AN ADDL 1-3 INCHES OF SNOW. THE SNOW WILL TAPER OFF OVERNIGHT AS WINDS BACK AND DRIER AIR ADVECTS ACROSS WSTRN LK SUP. A TIGHTENING PRESSURE GRADIENT...CAA...AND AN INCREASING ISALLOBARIC GRADIENT WILL KEEP BLUSTERY/WINDY CONDITIONS IN THE FCST FOR AT LEAST THE EVG HOURS... WITH A GRADUAL DECREASE DURING THE OVERNIGHT HOURS. HAVE KEPT AREAS OF BLOWING SNOW IN THE FCST...BUT BUMPED UP TO DEFINITE BLOWING SNOW ALONG THE LKSHR...WHERE FREQUENT GUSTS TO 35 TO 40 MPH ARE LIKELY. WOULD NOT BE SURPRISED IF WE NEED TO ISSUE A BLOWING SNOW ADVISORY OR PERHAPS EVEN A BRIEF BLIZZARD WARNING FOR THE LKSHR COUNTIES ON SUNDAY NIGHT. WILL ALSO EVENTUALLY NEED WIND CHILL ADVISORY HEADLINES...AS WIND CHILLS PLUMMET TO -20 TO -30 OVER ALL BUT FAR NE WI SUNDAY NIGHT...AND REMAIN BLO CRITERIA INTO MONDAY MORNING. AFTER A BRIEF DRY PERIOD BENEATH A TRANSITORY HIGH PRESSURE SYSTEM ON MONDAY AND EARLY MONDAY NIGHT...STG ISENT LIFT WILL BRING SNOW BACK TO THE FORECAST AREA LATE MONDAY NIGHT INTO TUESDAY. WITH STG DYNAMICS ASSOC WITH AN UPPER LEVEL JET AND A 40+ KT LLJ...AND MIXING RATIOS INCREASING TO 2.5-3.0 G/KG...THIS SYSTEM LOOKS LIKE IT HAS THE POTENTIAL TO BE AN ADVISORY EVENT. WHAT IS PERHAPS EVEN MORE INTERESTING IS THE STG SFC WAVE THAT THE ECMWF DEEPENS ALONG THE FRONTAL BOUNDARY...AND MOVES THROUGH THE WSTRN GREAT LKS ON WEDNESDAY. THE GFS WAS SHOWING SOMETHING SIMILAR ABOUT 3 MODEL RUNS AGO...LENDING A LITTLE MORE CREDENCE TO THIS SOLN. MADE SOME LAST MINUTE ADJUSTMENTS TO THE WEDS FCST...AND INCREASED POPS TO LIKELY OVER OUR EASTERN COUNTIES. IF THE ECMWF VERIFIES...THIS COULD BE THE SECOND PUNCH OF A DECENT SNOW STORM. A SIMILAR SETUP OCCURS DURING THE THURSDAY NIGHT THROUGH FRIDAY NIGHT PERIOD...WITH PCPN DEVELOPING DUE TO INCREASING ISENT LIFT THURSDAY NIGHT...FOLLOWED BY A STG LOW PRESSURE SYSTEM MOVG THROUGH THE RGN FRIDAY INTO FRIDAY NIGHT. THE MAIN DIFFERENCE IS THE TRACK...WHICH IS MUCH FARTHER TO THE WEST...RESULTING IN THE WARM SECTOR LIFTING THROUGH MUCH OF WI...AND ASSOC PCPN TYPE ISSUES. HAVE INCREASED POPS DURING THIS PERIOD...RAISED TEMPS... AND MENTIONED A MIX OF RAIN/SNOW IN THE FRIDAY FCST FOR NOW. && .AVIATION...SNOW WILL CONTINUE TO SPREAD ACROSS THE TAF SITES LATE THIS AFTERNOON AND THROUGH MUCH OF THE OVERNIGHT HOURS...BEFORE DIMINISHING FIRST AT AUW/CWA LATE. CONDITIONS IN THE SNOW WILL GENERALLY RANGE FROM LIFR TO IFR. OCCASIONAL SNOW WILL CONTINUE FOR MUCH OF THE DAY TOMORROW...WITH THE HIGHEST ACCUMS NEAR RHI WHERE A LOW LEVEL TROUGH IN COMBINATION WITH LAKE ENHANCEMENT WILL BOOST SNOWFALL RATES. NORTHWEST WINDS WILL ALSO BECOME GUSTY LATE TONIGHT FOR CWA/AUW AND TOMORROW MORNING FOR RHI/GRB WHICH WILL CAUSE BLOWING AND DRIFTING SNOW. A GRADUAL IMPROVEMENT TREND IN THE CIGS/VSBYS SHOULD OCCUR LATE IN THE DAY TOMORROW. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR WIZ011>013- 018>022-030-031-035>040-045-048>050-073-074. WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST SUNDAY NIGHT FOR WIZ005-010. && MPC/KIECKBUSCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 402 PM CST SAT DEC 20 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212215- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 402 PM CST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SNOW WILL FALL ACROSS THE ENTIRE FORECAST AREA...WITH A GENERAL ACCUMULATION OF 3 TO 5 INCHES EXPECTED IN MOST LOCATIONS BY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY AS THE STORM SYSTEM DEPARTS THE AREA ON SUNDAY AND SUNDAY NIGHT...LOOK FOR INCREASING NORTHWEST WINDS...BLOWING SNOW...AND WIND CHILLS DROPPING TO 20 TO 30 BELOW ZERO. THE STRONGEST WINDS AND MOST SIGNIFICANT BLOWING SNOW WILL OCCUR ALONG THE LAKESHORE COUNTIES LATE SUNDAY INTO SUNDAY EVENING. LOCAL GROUND BLIZZARD CONDITIONS ARE POSSIBLE THERE...SO MOTORISTS WITH TRAVEL PLANS ON HIGHWAY 42...HIGHWAY 57 AND INTERSTATE HIGHWAY 43 SHOULD EXPECT HAZARDOUS DRIVING CONDITIONS. ANOTHER STORM SYSTEM IS FORECAST TO IMPACT THE REGION ON TUESDAY AND WEDNESDAY...BRINGING THE POTENTIAL FOR MORE SIGNIFICANT SNOWFALL ACCUMULATIONS. THERE ARE INDICATIONS THAT AN ADDITIONAL STORM SYSTEM COULD BRING HAZARDOUS TRAVEL CONDITIONS FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. MIXED PRECIPITATION IS POSSIBLE WITH THIS SYSTEM...BUT IT IS STILL TOO EARLY TO DETERMINE SPECIFIC IMPACTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-212215- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 402 PM CST SAT DEC 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT VISIBILITIES WILL BE REDUCED TO LESS THAN ONE MILE IN SNOW FOR MOST OF THE NIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY A GALE WARNING HAS BEEN ISSUED FOR SUNDAY AND SUNDAY NIGHT. NORTHWEST WINDS WILL INCREASE ON SUNDAY...WITH FREQUENT GUSTS OVER 35 KNOTS EXPECTED SUNDAY AFTERNOON AND EVENING. CONDITIONS HAZARDOUS TO SMALL CRAFT ARE POSSIBLE TUESDAY INTO WEDNESDAY NIGHT...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. MPC/TSK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
935 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM SNOW WAUTOMA 44.06N 89.28W
12/20/2008 M4.3 INCH WAUSHARA WI TRAINED SPOTTER
&&
SANDERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
949 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM SNOW 1 N DARBOY 44.24N 88.38W
12/20/2008 M3.1 INCH OUTAGAMIE WI TRAINED SPOTTER
&&
ECKBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
950 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM SNOW BELLEVUE 44.43N 87.91W
12/20/2008 M3.3 INCH BROWN WI NWS EMPLOYEE
&&
ECKBERGPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
955 PM CST SAT DEC 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW 3 E WILD ROSE 44.18N 89.19W
12/20/2008 M3.7 INCH WAUSHARA WI TRAINED SPOTTER
0934 PM SNOW WAUTOMA 44.06N 89.28W
12/20/2008 M3.8 INCH WAUSHARA WI TRAINED SPOTTER
&&
MGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 AM CST SUN DEC 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM SNOW GREEN BAY 44.51N 88.00W
12/20/2008 M3.4 INCH BROWN WI OFFICIAL NWS OBS
2.3 INCHES SINCE 6 PM.
&&
ECKBERGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1232 AM CST SUN DEC 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 AM SNOW 3 E WILD ROSE 44.18N 89.19W
12/21/2008 M4.7 INCH WAUSHARA WI TRAINED SPOTTER
&&
ECKBERGThe national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145245.